A 24-yr-old white man had a history of 'epilepsy' since the age of 8 yr. Prolapse of the mitral valve was documented by auscultation and echocardiographic and left ventriculographic studies. At 120 hr after stopping therapy with phenobarbital and diphenylhydantoin (Dilantin) sodium, continuous electrocardiographic monitoring (Holter monitor) revealed episodes of complete atrioventricular block lasting up to 23 sec. The results of hemodynamic studies were normal. The patient's symptoms were all totally corrected by implantation of an epicardial demand pacemaker. This report raises the possibility that sudden death in association with the mitral valve prolapse syndrome may be due to intermittent severe disturbances in conduction, in addition to ventricular arrhythmias.
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Critical Care and Intensive Care Medicine
- Cardiology and Cardiovascular Medicine